Alert archive / South Dakota / Wind Advisories in 2012

Wind Advisory 20, NWS Aberdeen, SD

May 10, 201226 counties in South Dakota; Big Stone County, Traverse County, Minnesota

NWS Aberdeen, SD issued this wind advisory at May 10, 2012, 5:06 PM CDT for 26 counties in South Dakota; Big Stone County, Traverse County, Minnesota. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
May 10, 2012, 5:06 PM CDT (22:06 UTC)
Expired
May 11, 2012, 3:22 AM CDT
In force
10 hr
Issued by
NWS Aberdeen, SD
All 28 counties

Big Stone County, MN, Traverse County, MN, Brown County, SD, Buffalo County, SD, Campbell County, SD, Clark County, SD, Codington County, SD, Corson County, SD, Day County, SD, Deuel County, SD, Dewey County, SD, Edmunds County, SD, Faulk County, SD, Grant County, SD, Hamlin County, SD, Hand County, SD, Hughes County, SD, Hyde County, SD, Jones County, SD, Lyman County, SD, Marshall County, SD, McPherson County, SD, Potter County, SD, Roberts County, SD, Spink County, SD, Stanley County, SD, Sully County, SD, Walworth County, SD

The radar

The Aberdeen radar (KABR), 56 km from the middle of the area, began a volume at 22:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 10.1 hours before the alert went out and 34 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2012-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2012-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1835 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

464 
WWUS73 KABR 102206
NPWABR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ABERDEEN SD
506 PM CDT THU MAY 10 2012

...STRENGTHENING COLD FRONT WILL RESULT IN STRONG WINDS...

.OCCASIONALLY COLD FRONTS PACK A PUNCH LIKE THE COLD FRONT
APPROACHING THE FORECAST AREA WILL THIS EVENING. THIS FRONT IS
ALREADY STRONG AND WILL CONTINUE TO STRENGTHEN THIS EVENING
CREATING A SHARP WIND SHIFT AND A DRAMATIC SURGE IN INCREASED WIND
SPEED. SUSTAINED WINDS WILL INCREASE TO 30 TO 40 MPH AND GUSTS
WILL LIKELY JUMP TO 45 TO 55 MPH.

SDZ003>005-009-010-015>017-033>037-045-048-051-111015-
/O.NEW.KABR.WI.Y.0020.120510T2206Z-120511T1200Z/
CORSON-CAMPBELL-MCPHERSON-WALWORTH-EDMUNDS-DEWEY-POTTER-FAULK-
STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-LYMAN-BUFFALO-
INCLUDING THE CITIES OF...MCLAUGHLIN...HERREID...EUREKA...
MOBRIDGE...IPSWICH...TIMBER LAKE...GETTYSBURG...FAULKTON...
FORT PIERRE...ONIDA...PIERRE...HIGHMORE...MILLER...MURDO...
PRESHO...FORT THOMPSON
506 PM CDT THU MAY 10 2012 /406 PM MDT THU MAY 10 2012/

...WIND ADVISORY IN EFFECT UNTIL 7 AM CDT /6 AM MDT/ FRIDAY...

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 7 AM CDT /6 AM MDT/ FRIDAY. 

* TIMING...FROM NOW THROUGH 10 PM CDT...A STRONG COLD FRONT WILL
  SWEEP THROUGH THE AREA.

* WINDS...BREEZY SOUTHERLY WINDS WILL BE REPLACED SHARPLY BY
  NORTHWEST WINDS THAT WILL INCREASE TO 30 TO 40 MPH WITH GUSTS TO
  45 TO 55 MPH.

* IMPACTS...HIGH PROFILE VEHICLES WILL HAVE DIFFICULTIES
  TRAVELING. UNSECURED FURNITURE AND OTHER LIGHT-WEIGHT OBJECTS
  WILL BE TOSSED AROUND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH OR HIGHER
ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...
ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

MNZ039-046-SDZ006>008-011-018>023-111015-
/O.NEW.KABR.WI.Y.0020.120511T0300Z-120511T1200Z/
TRAVERSE-BIG STONE-BROWN-MARSHALL-ROBERTS-DAY-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-
INCLUDING THE CITIES OF...WHEATON...ORTONVILLE...ABERDEEN...
BRITTON...SISSETON...WEBSTER...REDFIELD...CLARK...WATERTOWN...
MILBANK...CASTLEWOOD...CLEAR LAKE
506 PM CDT THU MAY 10 2012

...WIND ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 7 AM CDT
FRIDAY...

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 10 PM THIS EVENING TO 7 AM CDT
FRIDAY. 

* TIMING...AFTER 10 PM CDT...STRONG NORTHWEST WINDS WILL DEVELOP
  AS A COLD FRONT BARRELS THROUGH THE AREA.

* WINDS...NORTHWEST WINDS WILL DEVELOP AND INCREASE TO 25 TO 35
  MPH WITH GUSTS AS HIGH AS 45 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH OR HIGHER
ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...
ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

DORN
1 follow-up statement
736 
WWUS73 KABR 110822
NPWABR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ABERDEEN SD
322 AM CDT FRI MAY 11 2012

...WIND ADVISORY HAS BEEN CANCELLED...

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-110930-
/O.CAN.KABR.WI.Y.0020.000000T0000Z-120511T1200Z/
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
INCLUDING THE CITIES OF...WHEATON...ORTONVILLE...MCLAUGHLIN...
HERREID...EUREKA...ABERDEEN...BRITTON...SISSETON...MOBRIDGE...
IPSWICH...WEBSTER...TIMBER LAKE...GETTYSBURG...FAULKTON...
REDFIELD...CLARK...WATERTOWN...MILBANK...CASTLEWOOD...
CLEAR LAKE...FORT PIERRE...ONIDA...PIERRE...HIGHMORE...MILLER...
MURDO...PRESHO...FORT THOMPSON
322 AM CDT FRI MAY 11 2012 /222 AM MDT FRI MAY 11 2012/

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS CANCELLED THE WIND
ADVISORY. 

$$

CONNELLY

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this wind advisory went out at May 10, 3:25 PM CDT, 1 hour 41 minutes earlier.

Area forecast discussion, May 10, 3:25 PM CDT, 1 hour 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
325 PM CDT THU MAY 10 2012

.SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT

AS OF 21Z...A SURFACE LOW PRESSURE AND COLD FRONT ARE BEGINNING TO
MOVE ACROSS THE WESTERN DAKOTAS. SO FAR CONVECTIVE DEVELOPMENT/CU HAS
BEEN LIMITED TO THE BLACK HILLS. WHILE THERE ARE STEEP MID LEVEL
LAPSE RATES AND SOME CAPE...THERE IS STILL A DECENT AMOUNT OF CIN.
A FEW HI-RES MODELS ARE SUGGESTING ISOLATED THUNDERSTORMS COULD BE
POSSIBLE IN THE WESTERN CWA AROUND 0Z. IF A STRONG STORMS DOES
DEVELOPMENT...THE MAIN THREAT WOULD LIKELY BE GUSTY WINDS. HOWEVER
EVEN WITHOUT CONVECTION...GUSTY NORTHWEST WINDS ARE EXPECTED POST
FRONTAL AS A STRONG 6HR PRESSURE BUBBLE MOVES SE ACROSS THE
REGION AFTER 0Z. BASED ON THE TIMING OF THE PRESSURE RISE...WILL
NOT ISSUE A WIND ADV AT THIS TIME.

BEYOND TONIGHT...THE REGION WILL BE DOMINATED BY A SURFACE HIGH
PRESSURE WHICH WILL BRING DRY CONDITIONS FOR THE WEEKEND. WITH THE
HIGH PRESSURE PRODUCING LIGHT WINDS AND CLEAR SKIES FRIDAY
NIGHT...LOW TEMPERATURES COULD FALL TO THE LOWER 30S WITH PATCHY
FROST POSSIBLE.

.LONG TERM...SUNDAY THROUGH THURSDAY
DRY CONDITIONS SETTING UP FOR MOST OF THE EXTENDED PERIOD WITH
MILD TEMPERATURES AS BROAD UPPER LEVEL RIDGING SLIDES ACROSS THE
ROCKIES AND HIGH PLAINS. HIGHS WILL BE IN THE 70S AND 80S
THROUGHOUT THE PERIOD WITH MOSTLY SUNNY SKIES. ABOUT THE ONLY
WEATHER FEATURE TO WATCH FOR WILL BE A COLD FRONT WHICH APPROACHES
THE AREA THURSDAY NIGHT INTO FRIDAY. THIS COULD TRIGGER A FEW
SHOWERS AND THUNDERSTORMS AND GENERALLY LEFT GUIDANCE POP GRIDS
ALONE.

&&

.AVIATION...
18Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

VFR CONDITIONS WILL PREVAIL THROUGH LATE AFTERNOON HOURS. THIS
EVENING...COLD FRONT WILL MOVE THROUGH REGION FROM WEST TO EAST
WITH LOWERING CIGS AND SCT -SHRA/-TSRA. GENERALLY...CONDITIONS
EXPECTED TO REMAIN VFR AS FRONT PASSES THROUGH. CIGS MAY BRIEFLY
FALL TO MVFR IF ANY HEAVIER SHRA/TSRA MOVE ACROSS A TAF SITE.
WINDS WILL SWITCH TO NW BEHIND FRONT AND BECOME GUSTY.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

SHORT TERM...SD
LONG TERM...TMT
AVIATION...TMT

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, May 10, 3:52 AM CDT, 13 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
352 AM CDT THU MAY 10 2012

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-111130-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
352 AM CDT THU MAY 10 2012 /252 AM MDT THU MAY 10 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

WEST OF THE JAMES RIVER...A LINE OF SHOWERS AND THUNDERSTORMS WILL
DEVELOP ALONG A COLD FRONT THIS EVENING. THIS LINE WILL MOVE EAST
OF THE JAMES AFTER ABOUT MIDNIGHT. THE POTENTIAL THREAT FOR
SEVERE STORMS AND HEAVY RAIN IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

Nearby

Wind Advisories in South Dakota, 2012Wind Advisories in Minnesota, 2012Every wind advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.